Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 228, NWS Amarillo, TX

July 29, 2018Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 29, 2018, 11:27 PM CDT for Cimarron County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2018, 11:27 PM CDT (04:27 UTC)
Expired
Jul 30, 2018, 12:15 AM CDT
In force
48 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:11 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 29, 10:11 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1011 PM CDT Sun Jul 29 2018

.UPDATE...
Update for issuance of Severe Thunderstorm Watch for northeast and
eastern sections.

Beat

&&

.PREV DISCUSSION... /Issued 729 PM CDT Sun Jul 29 2018/

UPDATE...
Updated pops for storm potential in the south due to the left over
MCV. This evening's sounding showed potential for these storms to
become severe with hail and winds as the main threats.

Beat

PREV DISCUSSION... /Issued 631 PM CDT Sun Jul 29 2018/

AVIATION...
VFR conditions are expected initially for the 00Z TAF period.
TEMPO group has been added for KGUY/KDHT starting around 02Z
through 06Z for thunderstorms that are expected to move over the
TAF sites where MVFR and perhaps at time IFR conditions are
expected. If thunderstorms hold together, they should make it
towards KAMA around 09/10Z time frame. Once the main showers and
thunderstorms exit the TAF sites locations, some residual low
cigs/BR conditions may linger until sunrise before eroding away
providing additional brief MVFR/IFR conditions. Behind the cold
front that will move through all TAF sites before 12Z Monday,
winds will shift from southerly to northeasterly at 10-15 kts and
continue throughout remainder of the TAF period. After 12Z,
besides some low and mid cigs, heights will remain at VFR levels
throughout remainder of TAf period.

Meccariello

PREV DISCUSSION... /Issued 452 PM CDT Sun Jul 29 2018/

DISCUSSION...

Main items of interest continue to be thunderstorm chances. Strong
to severe storms will be possible tonight, and likely our biggest
concern for severe weather over the next 7 days. Some uncertainty
with rain chances towards the end of next week, but overall the only
periods without rainfall chances are Tuesday and Friday.

In the upper levels, high pressure centered over southwestern parts
of the CONUS should remain stagnant through next week with a trough
over eastern parts of the CONUS. This will keep us in northwesterly
flow aloft through the majority of the forecast package. High
pressure is expected broaden out as the east coast trough weakens,
and this will give us more of a northerly flow aloft Thursday
night timeframe. This outcome should cut off our chances for
rainfall heading into August (or at least weaken our chances),
minus some isolated spotty areas. For example, we have rain
chances across the west Friday night and Saturday, but confidence
in these chances is very low at this time.

Focus for upper level energy tonight is again across northern parts
of the forecast area, and hence have the highest chance for rainfall
across the Oklahoma Panhandle and northern/northeastern parts of the
Texas Panhandle. High precipitable water values, steep lapse rates,
0-6km bulk shear of 30-50 knots, and boundary\front should allow for
widespread convection. Slower moving storms around 25 mph will
further result in heavy rainfall tonight. There are signs of a
mid-level cap in place which could inhibit storms initially, but
this cap is anticipated to break this evening. Timing will
generally be near sunset across the north, moving southeast
through the overnight hours through to sunrise. Isolated severe
weather will be possible tonight, and the main threats will be
wind and heavy rain, which could result in localized flooding or
flash flooding. There is a *small* chance for quick spin-ups of
the weaker tornado variety tonight (mainly northeastern parts of
the forecast area), but this will be in rare form tonight as its
generally very rare (not impossible) to get tornadoes overnight in
this part of the country. Keep in mind the threats are generally
strong/severe wind gusts and heavy rainfall potential tonight.
Also, with last nights convection, the atmosphere worked itself
over pretty well, and one concern is we will not be able to
recover, which would result in most of the convection to the north
and east of the forecast area.

In the wake of the air mass change, highs on Monday will be the
coolest of the forecast package. Mid 70s to low 80s are anticipated
across much of central and northern parts of the forecast area.
Showers could very well be scattered across the Panhandles through
most of the day Monday as well, lingering around southwestern
portions of the area through the early evening hours.

Chances for thunderstorms nearly every day going forward except
Tuesday and Friday, albeit confidence is pretty low Thursday onward
for rain chances. It will be tough to discern this far out any
embedded energy riding around the northern to eastern periphery of
the ridge which could result in rain chances. Not very confident
in rainfall actually occurring after Wed night, but had to account
for the small chances.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/16
Hazardous weather outlook, Jul 29, 7:28 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
728 PM CDT Sun Jul 29 2018

OKZ001>003-TXZ001>020-317-301230-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
728 PM CDT Sun Jul 29 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected tonight across the Oklahoma and Texas
Panhandles. Some storms may become severe, with damaging winds
and hail the primary hazards. In addition, heavy rainfall may
accompany the strongest storms, which could lead to localized
flooding or flash flooding. An isolated tornado could be possible
as well along the leading edge of the line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Besides Tuesday and Friday, nearly every period going forward has
thunderstorm chances. A few storms will have the potential to
become strong to marginally severe at times with damaging winds
and hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jul 29, 8:21 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     CLARENDON               34.94N 100.89W
07/29/2018                   DONLEY             TX   LAW ENFORCEMENT

            TREE KNOCKED DOWN ON POWER LINE

&&

EVENT NUMBER AMA1800410

BEAT
Local storm report, Jul 29, 8:24 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
824 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 WSW CLARENDON         34.92N 100.93W
07/29/2018  M52 MPH          DONLEY             TX   MESONET

&&

EVENT NUMBER AMA1800411

BEAT
Special weather statement, Jul 29, 9:31 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
931 PM CDT SUN JUL 29 2018

OKZ001-300300-
Cimarron OK-
931 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON COUNTY UNTIL
1000 PM CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kenton, or 29 miles west of Boise City, moving southeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kenton, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10254 3650 10265 3650 10300 3700 10300
TIME...MOT...LOC 0230Z 300DEG 35KT 3686 10301

LFM
Special weather statement, Jul 29, 10:36 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1036 PM CDT SUN JUL 29 2018

TXZ001-006-300415-
Hartley TX-Dallam TX-
1036 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND NORTHWESTERN
HARTLEY COUNTIES UNTIL 1115 PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Texline, or 11 miles south of Clayton, moving
southeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texline and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10304 3650 10299 3590 10248 3568 10293
      3589 10304
TIME...MOT...LOC 0335Z 332DEG 31KT 3629 10312

LFM
Local storm report, Jul 29, 10:41 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1041 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     4 W CLARENDON           34.94N 100.96W
07/29/2018                   DONLEY             TX   LAW ENFORCEMENT

            1 CAR FLIPPED OVER 4 MILES WEST OF CLARENDON ON HWY 287

&&

EVENT NUMBER AMA1800412

BEAT
Local storm report, Jul 29, 10:44 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1044 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     4 E CLARENDON           34.94N 100.82W
07/29/2018                   DONLEY             TX   LAW ENFORCEMENT

            1 CAR FLIPPED OVER 4 MILES EAST OF CLARENDON ON HWY 287

&&

EVENT NUMBER AMA1800413

BEAT

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:11 PM CDTSpecial Weather StatementAMADonley34 min
Jul 29, 7:24 PM CDTSevere Thunderstorm WarningAMADonley51 min
Jul 29, 7:27 PM CDTSpecial Weather StatementAMAArmstrong33 min
Jul 29, 8:16 PM CDTSevere Thunderstorm WarningAMADonley46 min
Jul 29, 10:36 PM CDTSpecial Weather StatementAMAHartley39 min
Jul 29, 11:31 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree59 min
Jul 29, 11:49 PM CDTSpecial Weather StatementAMACarson26 min
Jul 29, 11:50 PM CDTSpecial Weather StatementAMAHartley25 min
Jul 30, 12:23 AM CDTTornado WarningAMAHansford, Ochiltree22 min
Jul 30, 12:32 AM CDTSpecial Weather StatementAMALipscomb43 min
Jul 30, 12:41 AM CDTSpecial Weather StatementAMACarson, Hutchinson, Roberts34 min
Jul 30, 12:46 AM CDTSpecial Weather StatementAMAOchiltree29 min
Jul 30, 1:13 AM CDTSpecial Weather StatementAMAGray, Roberts32 min
Jul 30, 1:40 AM CDTSpecial Weather StatementAMAArmstrong, Collingsworth, Donley, Gray, Hemphill, Wheeler65 min
Jul 29, 9:31 PM CDTSpecial Weather StatementAMACimarron29 min
Jul 29, 10:30 PM CDTSevere Thunderstorm WarningAMABeaver, Texas60 min
Jul 29, 11:33 PM CDTSpecial Weather StatementAMATexas27 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.